Critical Care: Student/Resident Case Report Poster - Critical Care I |

Serotonin Syndrome and Critical Care: A Case Report FREE TO VIEW

Mena Botros, MD; Karen Wood, MD; Yihenew Negatu, MD; Corey Blum, DO; Gregory Eisinger, MD
Author and Funding Information

The Ohio State University Wexner Medical Center, Columbus, OH

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;150(4_S):384A. doi:10.1016/j.chest.2016.08.397
Text Size: A A A
Published online

SESSION TITLE: Student/Resident Case Report Poster - Critical Care I

SESSION TYPE: Student/Resident Case Report Poster

PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM

INTRODUCTION: Serotonin syndrome is an adverse drug reaction that results in mental status changes, autonomic and neuromuscular dysfunction1,2 due to excessive activation of post synaptic serotonin receptors. Fentanyl is a common ICU medication that is potentially under recognized as a contributor to this syndrome.

CASE PRESENTATION: A 42 year old male with a past medical history of subglottic tracheal stenosis and post-traumatic stress disorder presented with a two day history of progressive dyspnea and was admitted for elective tracheostomy. During his admission, patient had acute respiratory failure, requiring emergent tracheostomy. Due to extensive scarring, the patient was left with an unfinished tracheal stoma, with a temporary tube, and was transferred to the MICU. No inhalational anesthetics were utilized during tracheostomy. Due to his difficult airway, delirium, agitation, and anxiety, heavy sedation was required to maintain ventilation. He was difficult to sedate due to morbid obesity and tolerance to opiates and benzodiazepines. As such, the patient was started on Fentanyl drip, in addition to Versed, Propofol, and Precedex drips. Of note, the patient’s home Paxil had been continued on admission. The day following titration of Fentanyl to 300mcg/kg/h, patient became diaphoretic, hyperthermic, tachycardic, hypertensive, and exhibited bilateral mydriasis, tremors and clonus. Septic workup was initiated and found to be negative. Serotonin syndrome was diagnosed using Hunter’s criteria. Fentanyl and Paxil were discontinued, supportive care initiated, and Cyproheptadine was started, after which the patient had resolution of symptoms.

DISCUSSION: Significant morbidity and mortality can result from serotonin syndrome including acute encephalopathy, rhabdomyolysis, renal failure and cardiac arrest.2 Fentanyl, a medication commonly used for pain management and sedation can precipitate serotonin syndrome, especially when combined with another serotonergic agent. These cases are still relatively rare and under recognized.3 Hunter’s Criteria1 are the most sensitive and specific criteria for clinical diagnosis and include: spontaneous and inducible clonus, agitation, diaphoresis, ocular clonus, tremor and hyperreflexia, hypertonia, and temperature exceeding 38°C.

CONCLUSIONS: Serotonin syndrome can mimic sepsis, neuroleptic malignant syndrome, malignant hyperthermia, and cholinergic toxicity and should be kept on the differential for patients receiving serotonergic medications.

Reference #1: Dunkley EJ, Isbister GK, Sibbritt D, et al. The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity. QJM 2003; 96:635-642

Reference #2: Isbister GK, Buckley NA. The pathophysiology of serotonin toxicity in animals and humans: implications for diagnosis and treatment. Clin Neuropharmacol 2005; 28:205-214

Reference #3: Koury KM, Tsui B, Gulur P. Incidence of serotonin syndrome in patients treated with fentanyl on serotonergic agents. Pain Physician 2015; 18:E27-30

DISCLOSURE: The following authors have nothing to disclose: Mena Botros, Karen Wood, Yihenew Negatu, Corey Blum, Gregory Eisinger

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543